Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 58, NWS Norman, OK

June 15, 2017Lincoln County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 15, 2017, 12:21 PM CDT for Lincoln County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 12:21 PM CDT (17:21 UTC)
Expired
Jun 15, 2017, 4:15 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Lincoln County, OK

The radar

The Norman radar (KTLX), 56 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2077 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

113 
WGUS54 KOUN 151721
FFWOUN
OKC081-152115-
/O.NEW.KOUN.FF.W.0058.170615T1721Z-170615T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1221 PM CDT THU JUN 15 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  East central Lincoln County in central Oklahoma...

* Until 415 PM CDT
  
* At 1220 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen just north of Sparks. Flash flooding is occurring 
  or is imminent. An additional one to three inches of rain are 
  possible before storms weaken.

* Some locations that will experience flooding include...
  Sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3568 9671 3563 9670 3559 9681 3562 9691
      3567 9690

$$

11
1 follow-up statement
954 
WGUS74 KOUN 151955
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
255 PM CDT THU JUN 15 2017

OKC081-152115-
/O.CON.KOUN.FF.W.0058.000000T0000Z-170615T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln OK-
255 PM CDT THU JUN 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
EAST CENTRAL LINCOLN COUNTY...

Although the heavy rain is long gone, areas of flooding are likely 
between Sparks and Chandler, especially county roads and small 
tributaries of the Deep For of the Canadian River. 

Some locations that will experience flooding include...
Sparks and areas just north and east of Sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from earlier heavy rainfall will cause flooding of 
small creeks and streams, country roads, farmland, and other low 
lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3568 9671 3563 9670 3559 9681 3562 9691
      3567 9690

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 10:47 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 15, 10:47 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1047 AM CDT Thu Jun 15 2017

.UPDATE...
Adjusted thunderstorm chances through early this evening.

&&

.DISCUSSION...
Fairly complicated forecast today. This morning, an isolated
cluster of thunderstorms continues to slide south/southeast across
east central Oklahoma. This activity is elevated, primarily driven
by warm air advection around 925 to 850mb. This is noticable from
a response in the constant pressure fields, with a pocket of
isentropic ascent at 315 K. 12z sounding from KOUN reveals decent
MLCAPE around 2000 J/kg available. However, from Water Vapor
imagery, conditions appear fairly dry in the mid-levels, and wind
fields are not all that impressive currently. Hail reports with
this activity have been severe, with half dollar to quarters, but
given instability within the hail growth zone, and from radar
trends, stout cores, could not rule out some hail closer to ping
pong balls with this activity. Additionally, these storms have
proven to be efficient rainfall producers, with isolated heavy
rainfall. Mesoscale guidance continues to struggle with this
activity. From trends and conditions, this convection will likely
persist, moving southeast, slowly, through late morning into the
early afternoon.

This Afternoon, expect initial thunderstorm development to be
focused in two areas. The first will be in Kansas. With a surface
low centered over southwestern Kansas and the northern
Panhandles, a diffuse frontal boundary remains stalled southwest
to northeast across Kansas. Temperatures, through 10 AM are
already in the upper 70s and lower 80s in western/central Kansas,
with dew points in the mid 60s. SBCAPE values from the SPC
mesoanalysis page are already breaching 4000 J/kg over a wide area
within the warm sector. With a lack of upper level support, focus
and ascent will come from the surface/BL boundaries in place.
Given the weak large scale forcing, mesoscale guidance will
continue to struggle both spatially and temporally with
convection. The general consensus is for early to mid afternoon
initiation in Kansas, with initial convection establishing enough
of a cold pool to sustain new development as it builds east and
southeast through the afternoon and evening. Storms will pose a
large, damaging, hail and damaging wind gust threat as the initial
storms develop into a complex. Looking at 1000-500mb thicknesses
and forward propagation Corfidi vectors, it's likely the complex
will just skirt north central Oklahoma through the evening into
the overnight, from Grant to Kay, Noble and possibly Payne County.
Damaging winds and hail will be the concerns if the complex moves
in, along with isolated heavy rainfall that could lead to pockets
of flash flooding.

The second area of focus for thunderstorms this afternoon and
evening will be along the dry line, which is currently positioned
over the Panhandles back to east central New Mexico. Similar to
yesterday, impressive dew points are spread well on the Llano
Estacado and Trans Pecos, in the mid to upper 60s ahead of the dry
line. Naturally, focus for ascent will be on the dry line, with
initiation occuring sometime in the late afternoon. Scattered
storms along this boundary will move into western Oklahoma and
western north Texas in the early evening. Bufr profiles reveal
steep low and mid-level lapse rates along with MLCAPE values
nearing 2500 to 3000 J/Kg. Deep layer shear of 30 to 40 kts,
overall, will be sufficient for large hail development, similar
to yesterday and Tuesday. This activity will likely lessen in
intensity through the overnight as it pushes eastward, across
Oklahoma, but a hail and wind threat will persist with any
remaining convection overnight.

Kurtz

&&

.PREV DISCUSSION... /issued 547 AM CDT Thu Jun 15 2017/

DISCUSSION...
The June 15-16, 2017 12 UTC TAF discussion follows:

AVIATION...
Light southerly winds are expected to increase and become gusty
later this morning. This afternoon, isolated to scattered
thunderstorms may develop along a dryline across northwest
Oklahoma this afternoon. These thunderstorms could impact KWWR,
KGAG, and KCSM between 22-02 UTC; however, the probability
affecting a given terminal are too low to include in the TAFs.

Additional thunderstorms are expected to develop across Kansas.
These thunderstorms may coalesce into a complex of thunderstorms
that would move southeastward this evening. Greatest confidence
for impacts from the thunderstorms are across north central
Oklahoma, including KPNC. There is a lower chance, but these
storms may shift southward into central Oklahoma, impacting KOKC
and KOUN this evening. Any thunderstorms could be severe with the
threat of strong wind gusts, hail, and temporary restrictions in
visibility. Within any complex of storms, surface winds may
abruptly change direction to the north/northwest in association
with the leading gust front.

Mahale

PREV DISCUSSION... /issued 333 AM CDT Thu Jun 15 2017/

DISCUSSION...
Primary forecast concern is the chance of showers/storms this
evening.

For this afternoon, isolated thunderstorms will be possible along
the dryline across the Texas panhandle. These storms could affect
western north Texas and adjacent parts of western Oklahoma late
afternoon/early evening. There is higher confidence that scattered
thunderstorms will develop across Kansas and perhaps far
northwest Oklahoma late afternoon as a mid-level shortwave trough
provides ascent for convection.

These thunderstorms are expected to grow upscale into a mesoscale
convective complex (MCS) that will propagate south-southeastward
toward higher low-level theta-e air this evening. Sufficient
elevated instability (MUCAPE >= 3000 J/kg) should allow the
complex to propagate into northern Oklahoma with a continued
threat of damaging wind gusts, hail, and heavy rainfall.

There is still some uncertainty on the southwestern extent of the
MCS track, but the consensus of convective-allowing models and
parameterized models indicate a continued westward shift from the
previous days' runs. The 15/00Z 3 KM NAM is very similar to
yesterday evening's run with the MCS affecting central Oklahoma
mid to late evening. Therefore, opted to increase the chance of
showers/storms north and east of a line from Alva, Oklahoma to
Oklahoma City to Shawnee.

For Friday and Saturday, a strengthening cap is expected as mid-
level temperatures warm (700 mb temperatures are progged to be
14-16C at 00Z Sat) and heights rise. This should preclude any
substantial deep, moist convection. Hot temperatures are expected
with Saturday still forecast to be the hottest day so far this
year. 850 mb temperatures are still progged to range from 25-31C
across the area, which should result in high temperatures in the
mid-90Fs to low 100Fs.

As a mid/upper-level trough amplifies across the Great Lakes, an
attendant cold front is expected to shift south Sunday with
cooler, near average temperatures in its wake. Showers/storms
will be possible along and perhaps behind the cold front. The
highest chance will be across southeast Oklahoma Sunday night.

Hot weather (with above-average temperatures) is expected to
return by the middle part of the week as the mid-level ridge
expands eastward into the Southern Plains.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  96  69  96  75 /  10  50   0   0
Hobart OK         96  69  98  75 /  20  20   0   0
Wichita Falls TX  97  72  98  76 /  10  20   0   0
Gage OK           97  66  97  70 /  30  20  10   0
Ponca City OK     96  68  95  75 /  30  60   0  10
Durant OK         94  73  96  75 /  10  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/23
Hazardous weather outlook, Jun 15, 11:49 AM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Thu Jun 15 2017

OKZ004>048-050>052-TXZ083>090-161230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorm Outlook...
There is a moderate risk of severe thunderstorms across far north
central Oklahoma. There is an enhanced risk across the rest of
northern and western Oklahoma and far western north Texas, while a
slight risk surrounds the enhanced risk.

Location...
The moderate risk is located along and north of a line from near
the Great Salt Plains Lake to Lamont to Ponca City. The enhanced
risk is along and north of a line from Cushing to Hitchcock to
Clinton to Goodlett, Texas up to the moderate risk. The slight
risk extends north of a line from Knox City, Texas to Frederick to
Lawton to Sulphur to Stringtown up to the enhanced risk.

Timing...
The most likely time for severe weather will be from 4 PM to 2
AM.

Impacts...
Hail up to the size of tennis balls and wind gusts over 70 mph
will be possible.

Discussion...
Scattered thunderstorms are expected to develop this afternoon
across the Texas Panhandle. Into the late afternoon, this activity
will build eastward into western north Texas and western Oklahoma.
Additionally, storms will develop over central and southern Kansas
and potentially as far south as northern Oklahoma this afternoon.
Large, damaging, hail and damaging wind gusts are possible through
the evening, with these storms. Storms in Kansas are expected to
merge into a complex, moving east and southeast into northeastern
Oklahoma, clipping far north central Oklahoma. Damaging wind gusts
are the primary concern with the complex, along with large hail
and isolated flash flooding due to locally heavy rainfall.

.Heat...
Widespread heat indices from around 100 to 105 degrees are
expected late this afternoon. Be sure to drink plenty of water
and take frequent breaks when working or playing outside.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will return Saturday night across
northeastern Oklahoma, and continue Sunday into Monday across much
of Oklahoma and western north Texas. A few strong to severe
storms will be possible.

.Heat...
Widespread heat indices from around 101 to 108 degrees are
expected late Saturday afternoon. Be sure to drink plenty of
water and take frequent breaks when working or playing outside.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Jun 15, 9:59 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
959 AM CDT THU JUN 15 2017

OKZ026-151530-
Lincoln OK-
959 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Lincoln County Until
1030 AM CDT...

AT 956 AM CDT, strong thunderstorms were along a line extending from
2 miles south of Chandler to 6 miles north of Prague, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Prague and Sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3556 9694 3571 9693 3564 9662 3547 9663
TIME...MOT...LOC 1456Z 336DEG 8KT 3567 9687 3558 9666

11
Local storm report, Jun 15, 10:47 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1047 AM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 N SPARKS              35.65N 96.82W
06/15/2017  E1.00 INCH       LINCOLN            OK   PUBLIC

            NICKEL TO QUARTER HAIL.

&&

DW
Local storm report, Jun 15, 10:57 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1057 AM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 NW WETUMKA            35.27N 96.28W
06/15/2017  E1.00 INCH       HUGHES             OK   PUBLIC

            HWY 27

&&

DW
Local storm report, Jun 15, 11:20 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1120 AM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             YEAGER                  35.16N 96.34W
06/15/2017  E1.00 INCH       HUGHES             OK   EMERGENCY MNGR

&&

DW
Special weather statement, Jun 15, 11:43 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1143 AM CDT THU JUN 15 2017

OKZ030-031-151715-
Pottawatomie OK-Seminole OK-
1143 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pottawatomie and
northern Seminole Counties Until 1215 PM CDT...

AT 1142 AM CDT, a strong thunderstorm was located 4 miles northeast
of Little, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Minor flooding in areas of poor drainage...

Locations impacted include...
Cromwell, Little and Centerview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3531 9665 3542 9675 3546 9663 3540 9662
      3540 9660 3541 9658 3540 9657 3540 9656
      3539 9655 3539 9654 3541 9654 3544 9657
      3545 9655 3545 9654 3538 9644 3533 9644
TIME...MOT...LOC 1642Z 325DEG 9KT 3540 9664

11
Special weather statement, Jun 15, 12:13 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1213 PM CDT THU JUN 15 2017

OKZ026-151745-
Lincoln OK-
1213 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Lincoln County Until
1245 PM CDT...

AT 1211 PM CDT, a strong thunderstorm was located just north of
Sparks. This storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Flooding in areas of poor drainage...

Locations impacted include...
Chandler, Meeker, Davenport and Sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3547 9688 3564 9696 3575 9678 3563 9662
      3561 9662
TIME...MOT...LOC 1711Z 177DEG 1KT 3564 9683

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:53 PM CDTSpecial Weather StatementOUNCuster37 min
Jun 14, 8:29 PM CDTSpecial Weather StatementOUNCuster31 min
Jun 14, 8:34 PM CDTSevere Thunderstorm WarningOUNCuster, Washita27 min
Jun 14, 9:25 PM CDTSpecial Weather StatementOUNMajor35 min
Jun 15, 8:38 AM CDTSpecial Weather StatementOUNLincoln22 min
Jun 15, 8:41 AM CDTSevere Thunderstorm WarningOUNLincoln49 min
Jun 15, 9:38 AM CDTSpecial Weather StatementOUNLincoln37 min
Jun 15, 9:41 AM CDTSpecial Weather StatementOUNOkfuskee34 min
Jun 15, 9:59 AM CDTSpecial Weather StatementOUNLincoln31 min
Jun 15, 10:02 AM CDTSevere Thunderstorm WarningOUNHughes, Seminole58 min
Jun 15, 10:25 AM CDTSevere Thunderstorm WarningOUNLincoln50 min
Jun 15, 10:44 AM CDTSevere Thunderstorm WarningOUNHughes61 min
Jun 15, 11:10 AM CDTSevere Thunderstorm WarningOUNLincoln50 min
Jun 15, 11:15 AM CDTAreal Flood AdvisoryOUNLincoln3 hr
Jun 15, 11:43 AM CDTSpecial Weather StatementOUNSeminole32 min
Jun 15, 12:13 PM CDTSpecial Weather StatementOUNLincoln32 min
Jun 15, 12:23 PM CDTSpecial Weather StatementOUNSeminole37 min
Jun 15, 4:44 PM CDTSpecial Weather StatementOUNEllis46 min
Jun 15, 5:03 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward42 min
Jun 15, 5:37 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward38 min
Jun 15, 6:08 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward52 min
Jun 15, 6:09 PM CDTSevere Thunderstorm WarningOUNEllis51 min
Jun 15, 6:29 PM CDTAreal Flood AdvisoryOUNEllis3 hr
Jun 15, 6:56 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods49 min
Jun 15, 6:57 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward32 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.